Alert archive / Montana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 5, 2020, 7:36 PM MDT for Cascade County, Meagher County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2020, 7:36 PM MDT (01:36 UTC)
- Expired
- Jun 5, 2020, 8:00 PM MDT
- In force
- 24 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 65 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 2094 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
332
WUUS55 KTFX 060136
SVRTFX
MTC013-059-060200-
/O.NEW.KTFX.SV.W.0013.200606T0136Z-200606T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
736 PM MDT Fri Jun 5 2020
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Meagher County in central Montana...
South-central Cascade County in central Montana...
* Until 800 PM MDT.
* At 735 PM MDT, a severe thunderstorm was located 26 miles east of
Wolf Creek, or 28 miles south of Cascade, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Meagher and south central Cascade Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Great Falls.
&&
LAT...LON 4688 11161 4691 11163 4721 11123 4700 11099
4681 11150 4682 11152 4680 11153 4681 11157
4680 11159 4684 11164 4686 11164
TIME...MOT...LOC 0135Z 231DEG 34KT 4688 11153
HAIL...1.25IN
WIND...60MPH
$$
Kredensor2 follow-up statements
427
WWUS55 KTFX 060149
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
749 PM MDT Fri Jun 5 2020
MTC013-059-060200-
/O.CON.KTFX.SV.W.0013.000000T0000Z-200606T0200Z/
Meagher MT-Cascade MT-
749 PM MDT Fri Jun 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHWESTERN MEAGHER AND SOUTH-CENTRAL CASCADE COUNTIES...
At 748 PM MDT, a severe thunderstorm was located 25 miles southeast
of Cascade, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Meagher and south-central Cascade Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Great Falls.
&&
LAT...LON 4689 11142 4697 11155 4721 11123 4702 11101
TIME...MOT...LOC 0148Z 228DEG 33KT 4698 11139
HAIL...1.00IN
WIND...60MPH
$$
Kredensor106
WWUS55 KTFX 060158
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
758 PM MDT Fri Jun 5 2020
MTC013-059-060207-
/O.EXP.KTFX.SV.W.0013.000000T0000Z-200606T0200Z/
Meagher MT-Cascade MT-
758 PM MDT Fri Jun 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MEAGHER AND SOUTH
CENTRAL CASCADE COUNTIES WILL EXPIRE AT 800 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and lightning are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.
LAT...LON 4689 11142 4697 11155 4721 11123 4702 11101
TIME...MOT...LOC 0157Z 231DEG 34KT 4703 11131
$$
KredensorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:55 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 5, 5:55 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 555 PM MDT Fri Jun 5 2020 Updated Aviation Discussion .SYNOPSIS... Isolated to scattered showers and thunderstorms are expected this afternoon and through the overnight hours across the Northern Rockies, with a few thunderstorms possibly becoming severe. After a brief break Saturday morning, widespread showers and thunderstorms are expected to move from southwest to northeast across the region. Some thunderstorms could become severe once again Saturday afternoon and evening. In addition, periods of moderate to heavy rain is possible Saturday through Sunday morning. Accumulating mountain snow is then expected Sunday night through Monday morning as another disturbance moves across the Northern Rockies. && .DISCUSSION... Rest of the afternoon through Saturday night...primary concern throughout the period will be the threat for thunderstorms, some of which could become severe and produce large hail and damaging winds, in addition to heavy rainfall (especially Saturday and Saturday night). H500 height rises will continue to lift from southwest to northeast across the Northern Rockies through the afternoon as ridging advances east out over the Northern High Plains. Strong warm air advection (WAA), especially in the mid-levels, will overspread the region from this afternoon and into the mid-evening hours as the upper level ridge moves overhead. At the same time, a low level jet characterized by southeast winds at H850 of 30-50kts will develop by early this evening and advect moisture into the region, especially across Central and North Central Montana where surface dewpoint temperatures will climb into the 40s to low 50s. All of this (synoptic scale ascent due to the WAA and increasing instability/moisture) combined with diurnal heating and orographic effects will help to promote isolated to scattered shower and thunderstorm development and coverage across portions of Southwest through North Central Montana from this afternoon and into the early morning hours on Saturday. Some thunderstorms over this timeframe could become severe and produce large hail up to quarter size and damaging winds gusts, but coverage of these severe storms is expected to isolated in nature at best. Height falls will begin to overspread the Northern Rockies by Saturday morning as a digging trough over the Pacific Northwest interacts with a H500 closed/cutoff low over Southern California. As the Pacific Northwest trough digs into the Great Basin Saturday afternoon it will absorb the closed/cutoff low over Southern California, and then lift northeast to over Eastern Montana by Saturday night. Abundant Pacific moisture will be advected northeast in the mid- to upper levels and across the Northern Rockies through Saturday and Saturday night. While a brief break in precipitation is possible during the mid-morning hours on Saturday, showers and thunderstorms are quickly expected to expand in areal coverage by the early afternoon as they move east northeast from Idaho/Western Montana and across the CWA. As storms move into Central and North Central Montana Saturday afternoon/evening and interact with increasing instability, expect some storms to possibly become severe. Any storm that becomes severe on Saturday will be capable of producing large hail up to golf ball size and damaging winds up to 70 mph. In addition to the threat for severe weather on Saturday, thunderstorms will be capable of producing heavy rainfall which could lead to flooding, especially in urban areas. A transition to more of a stratiform rain event is then expected during the evening and overnight hours on Saturday, with additional chances for moderate to heavy rain across the region, especially across Central and North Central Montana. - Moldan Sunday and Monday...A much colder system quickly moves into the region by Sunday into Monday, which will bring another round of rain along with mountain snow to Southwest through North Central Montana. The colder air associated with this system will cause snow levels to fall to as low as 5500 feet by Sunday afternoon/evening across Southwest and Central Montana, along with over the Continental Divide. While accumulating snow is not uncommon for early June in the Northern Rockies the fact that outdoor recreation is increasing in the mountains and that some mountain passes will see slushy/snow covered conditions will most likely require some form of winter highlight from Sunday night through Monday morning. Snow accumulations of 4 to 8 inches are generally expected above 5500ft over this timeframe, with isolated amounts possibly approaching a foot. Strong westerly flow on the backside of the system will keep it quite windy over the plains for Monday afternoon and evening and High Wind Highlights may be considered for Rocky Mountain Front and parts of the adjacent plains. Expect well below normal temperatures by Monday, with a freeze possible across the southwest Monday night. - Moldan/RCG Tuesday through Friday...Drier conditions along with a day to day warming trend is expected for this period as weak ridging settles into the region. RCG && .AVIATION... Updated 555 PM MDT Fri Jun 5 2020 (06/00Z TAF Period) Widely scattered showers and thunderstorms affecting SW MT early this evening will decrease in coverage late this evening but additional showers and thunderstorms will move northeast across western MT overnight. Strong and erratic wind gusts are possible with thunderstorm activity in SW MT this evening with potential for these winds to reach areas far from the original cell. Brief Mtn obscuration and VFR ceilings are possible with showers/thunderstorms through this evening. Showers and thunderstorms will redevelop Saturday afternoon and become fairly widespread by late Saturday afternoon and evening. Some storms on Saturday could be severe with large hail and damaging winds, particularly across eastern portions of north-central MT. Rain and MVFR conditions become increasingly likely late Saturday as precipitation becomes more widespread. Hoenisch NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .HYDROLOGY... Shower and thunderstorm activity is expected to begin increasing this afternoon, but the potential for heavy down pours will likely hold off until Saturday. Then a widespread moderate to heavy rain event is expected to take place Saturday through Sunday morning. Additional precipitation is anticipated for Sunday and Monday but colder temperatures should slow higher elevation snowmelt. River levels remain elevated and additional rainfall/snowmelt from Saturday through Monday will bring water levels upward. Conditions will need to be closely monitored for possible impacts. && .PRELIMINARY POINT TEMPS/POPS... GTF 56 75 46 64 / 40 100 100 40 CTB 51 70 46 60 / 30 90 90 40 HLN 57 75 45 61 / 60 90 90 70 BZN 55 81 43 61 / 30 80 90 80 WYS 46 69 37 47 / 30 90 90 80 DLN 55 75 40 53 / 60 90 90 90 HVR 59 82 51 69 / 50 80 100 30 LWT 55 78 46 64 / 30 90 90 50 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 5, 4:58 PM MDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
458 PM MDT Fri Jun 5 2020
MTZ008-015-055-052345-
Madison MT-Beaverhead MT-Gallatin MT-
458 PM MDT Fri Jun 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN COUNTIES UNTIL 545
PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Kilgore, or 19 miles west of Henrys Lake, moving
northeast at 40 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Cameron and Lakeview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4463 11196 4534 11176 4515 11112 4472 11147
4454 11174 4453 11176
TIME...MOT...LOC 2258Z 210DEG 47KT 4466 11180
BHSpecial weather statement, Jun 5, 6:38 PM MDT, 58 minutes before
Special Weather Statement National Weather Service Great Falls MT 638 PM MDT Fri Jun 5 2020 MTZ014-052-060115- Jefferson-Central and Southern Lewis and Clark- 638 PM MDT Fri Jun 5 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEWIS AND CLARK... NORTHWESTERN MEAGHER AND NORTH CENTRAL JEFFERSON COUNTIES... At 638 PM MDT, a strong thunderstorm was located near Helena, moving northeast at 40 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Helena, East Helena, Black Sandy State Park, Austin, York and Spring Meadow Lake State Park. This includes the following highways... Interstate 15 between mile markers 190 and 213. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Great Falls. LAT...LON 4657 11230 4699 11197 4683 11161 4646 11209 TIME...MOT...LOC 0038Z 217DEG 35KT 4658 11213 Kredensor
Special weather statement, Jun 5, 7:09 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
709 PM MDT Fri Jun 5 2020
MTZ012-014-054-060145-
Cascade-Central and Southern Lewis and Clark-Meagher-
709 PM MDT Fri Jun 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEWIS AND CLARK...
NORTHWESTERN MEAGHER AND SOUTHWESTERN CASCADE COUNTIES...
At 708 PM MDT, a strong thunderstorm was located 12 miles northeast
of East Helena, or 14 miles northeast of Helena, moving northeast at
40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
York and Black Sandy State Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4722 11153 4699 11115 4678 11157 4678 11160
4675 11162 4665 11182 4677 11201
TIME...MOT...LOC 0108Z 226DEG 36KT 4675 11182
KredensorSpecial weather statement, Jun 5, 7:24 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Great Falls MT 724 PM MDT Fri Jun 5 2020 MTZ008-015-060200- Madison MT-Beaverhead MT- 724 PM MDT Fri Jun 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON AND SOUTHEASTERN BEAVERHEAD COUNTIES UNTIL 800 PM MDT... At 721 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Monida, moving northeast at 45 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Madison and southeastern Beaverhead Counties including the Red Rock Lakes and Centennial Valley before moving into the southern Gravelly range. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4454 11206 4462 11229 4521 11217 4505 11146 TIME...MOT...LOC 0121Z 205DEG 38KT 4466 11212 BH
Local storm report, Jun 5, 7:25 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
725 PM MDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 2 NW HELENA 46.61N 112.05W
06/05/2020 M0.50 INCH LEWIS AND CLARK MT TRAINED SPOTTER
SEVERAL MINUTES OF HAIL AS STORM PASSED
THROUGH HELENA; LARGEST AROUND A HALF INCH.
&&
FMKThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 6:38 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 37 min |
| Jun 5, 7:09 PM MDT | Special Weather Statement | TFX | Cascade | 36 min |
| Jun 5, 7:24 PM MDT | Special Weather Statement | TFX | Madison | 36 min |
| Jun 5, 8:17 PM MDT | Special Weather Statement | TFX | Cascade | 28 min |
| Jun 5, 8:28 PM MDT | Special Weather Statement | TFX | Jefferson | 32 min |
| Jun 5, 8:43 PM MDT | Special Weather Statement | TFX | Meagher | 32 min |
| Jun 5, 8:47 PM MDT | Special Weather Statement | TFX | Chouteau | 43 min |
| Jun 5, 9:10 PM MDT | Special Weather Statement | TFX | Liberty | 35 min |
| Jun 5, 9:25 PM MDT | Special Weather Statement | TFX | Chouteau | 35 min |
| Jun 5, 10:24 PM MDT | Special Weather Statement | TFX | Glacier | 21 min |
| Jun 5, 10:47 PM MDT | Special Weather Statement | TFX | Glacier | 28 min |
| Jun 5, 11:10 PM MDT | Special Weather Statement | TFX | Glacier | 35 min |
| Jun 5, 11:37 PM MDT | Special Weather Statement | TFX | Phillips | 23 min |
| Jun 6, 12:56 AM MDT | Special Weather Statement | TFX | Glacier | 34 min |
| Jun 6, 9:54 AM MDT | Special Weather Statement | TFX | Beaverhead | 36 min |
| Jun 6, 1:20 PM MDT | Winter Weather Advisory | TFX | 47 hr | |
| Jun 6, 2:30 PM MDT | Special Weather Statement | TFX | Silver Bow | 45 min |
| Jun 6, 3:52 PM MDT | Special Weather Statement | TFX | Beaverhead | 23 min |
| Jun 6, 4:12 PM MDT | Special Weather Statement | TFX | Jefferson | 33 min |
| Jun 6, 4:29 PM MDT | Special Weather Statement | TFX | 16 min | |
| Jun 6, 4:33 PM MDT | Special Weather Statement | TFX | Beaverhead | 27 min |
| Jun 6, 5:16 PM MDT | Special Weather Statement | TFX | Broadwater | 29 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.